Practice Lesson of the Week

Life threatening myelotoxicity secondary to azathioprine in a patient with atopic eczema and normal thiopurine methyltransferase activity

BMJ 2011; 342 doi: http://dx.doi.org/10.1136/bmj.d1417 (Published 25 March 2011) Cite this as: BMJ 2011;342:d1417
  1. Jamie S Wee, specialist trainee year 1 in dermatology1,
  2. Anthony Marinaki, principal biochemist1,
  3. Catherine H Smith, consultant in dermatology1
  1. 1St Thomas’ Hospital, London SE1 7EH
  1. Correspondence to: J S Wee dr.jamie.wee{at}gmail.com
  • Accepted 2 November 2010

Anticipate myelotoxicity in patients treated with azathioprine and monitor levels closely, particularly when starting treatment

Azathioprine is an immunosuppressive agent belonging to a class of drugs known as thiopurines. Azathioprine was originally used to prevent rejection of transplant organs and is now widely used as a steroid sparing agent in the treatment of autoimmune and chronic inflammatory diseases. Use in atopic eczema has been supported by randomised controlled trials, with a reported improvement in disease activity of 37% after 12 weeks.1 Treatment can be limited by adverse effects, leading to withdrawal in 10-28% of patients,2 with the most serious complication, myelosuppression, occurring in 7% of cases.3 Thiopurine methyltransferase (TPMT) is a key enzyme in the metabolism of azathioprine, methylating azathioprine metabolites at the expense of formation of cytotoxic thioguanine nucleotides. TPMT deficiency is a well documented cause of azathioprine induced myelosuppression,4 and routine TPMT testing is established best practice for identifying patients at risk.5

We report a patient with normal TPMT activity who was prescribed azathioprine for severe atopic eczema and subsequently developed profound, life threatening myelotoxicity, which could potentially have been identified earlier.

Case report

A 24 year old Filipino man presented to the dermatology department with a lifelong history of generalised atopic eczema that was uncontrolled with superpotent topical corticosteroids. Infective exacerbations were frequent, with an overall adverse effect on his quality of life. He had a history of asthma, and his only medication was a salbutamol …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe